Alert archive / New York / Small Craft Advisories in 2023

Small Craft Advisory 74, NWS Buffalo, NY

August 12, 2023

NWS Buffalo, NY issued this small craft advisory at Aug 12, 2023, 4:20 AM EDT. It took effect at Aug 12, 2023, 11:00 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Aug 12, 2023, 4:20 AM EDT (08:20 UTC)
In effect from
Aug 12, 2023, 11:00 AM EDT
Expired
Aug 12, 2023, 10:00 PM EDT
In force
11 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

242 
WHUS71 KBUF 120820
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
420 AM EDT Sat Aug 12 2023

LEZ040-041-121630-
/O.NEW.KBUF.SC.Y.0074.230812T1500Z-230813T0000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
420 AM EDT Sat Aug 12 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

* WHAT...Southwest winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From 11 AM this morning to 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ020-121630-
/O.NEW.KBUF.SC.Y.0074.230812T1500Z-230813T0000Z/
Upper Niagara River and Buffalo Harbor-
420 AM EDT Sat Aug 12 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

* WHAT...Southwest winds 15 to 20 knots expected.

* WHERE...The Upper Niagara River and Buffalo Harbor.

* WHEN...From 11 AM this morning to 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JLA
3 follow-up statements
443 
WHUS71 KBUF 121447
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1047 AM EDT Sat Aug 12 2023

LEZ040-041-130000-
/O.CON.KBUF.SC.Y.0074.230812T1500Z-230813T0000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1047 AM EDT Sat Aug 12 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ020-130000-
/O.CON.KBUF.SC.Y.0074.230812T1500Z-230813T0000Z/
Upper Niagara River and Buffalo Harbor-
1047 AM EDT Sat Aug 12 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots expected.

* WHERE...The Upper Niagara River and Buffalo Harbor.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
363 
WHUS71 KBUF 122344
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
744 PM EDT Sat Aug 12 2023

LEZ040-041-130200-
/O.EXT.KBUF.SC.Y.0074.000000T0000Z-230813T0200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
744 PM EDT Sat Aug 12 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 10 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ020-130200-
/O.EXT.KBUF.SC.Y.0074.000000T0000Z-230813T0200Z/
Upper Niagara River and Buffalo Harbor-
744 PM EDT Sat Aug 12 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots.

* WHERE...The Upper Niagara River and Buffalo Harbor.

* WHEN...Until 10 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
378 
WHUS71 KBUF 130210
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1010 PM EDT Sat Aug 12 2023

LEZ020-040-041-130315-
/O.EXP.KBUF.SC.Y.0074.000000T0000Z-230813T0200Z/
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1010 PM EDT Sat Aug 12 2023

...SMALL CRAFT ADVISORY HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Aug 12, 2:48 AM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 12, 2:48 AM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
248 AM EDT Sat Aug 12 2023

.SYNOPSIS...
The next round of showers and thunderstorms arrives over western NY
toward daybreak as warm front moves into the area. Severe weather
looking likely as we break into the warm sector this afternoon into
early this evening. A few scattered showers may linger into Sunday,
however a much quieter finish to the weekend is expected. Yet
another area of low pressure is then set to bring more unsettled
weather for the first part of the new work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
...ENHANCED risk of severe this afternoon into early this evening
Southern Tier to portions of Finger Lakes...

Severe weather is likely this afternoon into early this evening.
Enhanced risk of severe now in place with latest Day1 outlook
issued by SPC.

Quiet now with just a few showers spilling across western NY ahead
of warm front lifting across OH and PA. Majority of convection early
this morning is tied to the warm front and theta-e advection into
the boundary. Eventually showers and some thunder will begin to work
into western NY after 10-11z. Expect this area of showers and
isolated storms to work steadily west to east through midday,
reaching the North Country this afternoon with some locally
heavy rain since the warm front will still be in the vcnty.
Initial convection could be strong at times with MLCAPEs over
1000 j/kg and a modest low-level jet nosing into the region.
Otherwise, the next shortwave upstream over Michigan will arrive
across western NY early this afternoon along with stronger
H5-H3 jet. This could result in a brief cluster of showers and
storms moving across western NY similar to what is shown by much
of the hi-res guidance. Given MLCAPEs by that time pushing
2000j/kg and effective shear nearing 40 kts, this activity could
be severe.

Once this shifts east and interacts with convection developing off
the Lake Erie lake breeze and farther inland to the east where it
will be very unstable and highly sheared (0-8km shear increasing
toward 60 kts), expect convection to increase quickly with scattered
severe storms likely from Southern Tier spreading into Finger Lakes
and later to the southeast and east of Lake Ontario. Parameter space
forecasted certainly favors supercells so all hazards could occur,
including damaging winds, large hail (SPC mentioning possible 2"
diameter) and isolated tornadoes with 0-3km/0-1km helicity values
200m2/s2 and 100m2/s2 respectively along with LCL heights less
than 750m. Greatest risk of higher- end severe is likely over
Southern Tier and also east-southeast of Lake Ontario as
approaching shortwave trough interacts with strongest low-level
shear as the warm front will be close by. Overall it appears
that this could be a very active severe weather day and SPC has
upgraded portions of our area to an Enhanced risk for severe.
Still looks like after that possible complex moves through early
afternoon, stiff lake breeze, shadowing off Lake Erie with
gusts to 35 mph will limit convection Buffalo Metro rest of the
afternoon. Exception will be over Niagara County on edge of the
stable lake shadow.

Strong storms will exit southern and eastern areas by late evening
and there could be a few more showers and rumbles of thunder just
about anywhere through the early overnight. After this, best chances
for lingering showers will be east of Lake Ontario closer to mid-
level trough axis and occluding sfc low. Otherwise, dry mid-level
air and lingering low-level moisture will promote some low clouds
and patchy fog. Still muggy too as main cold front will not arrive
until during the day on Sunday.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...

The now occluding surface low will then track across southern Quebec
Sunday before tracking trough Atlantic Canada late Sunday night.
This being said, the departing trough responsible for the surface
low will remain in the area Sunday and provide enough support for a
few showers and slight risk of thunder. Shower and thunderstorm
activity will likely lie across the areas south and est of Lake
Ontario. Additionally, some lake induced clouds will lie across the
area Sunday as 850mb temperatures drop towards +10C. Otherwise, a
mainly cool and dry night will grace the area with only some patchy
valley fog possible across the valleys of the Southern Tier and east
of Lake Ontario.

The next incoming trough will strengthen and dig southeast across
western and central Great Lakes Sunday night before lifting
northeast across the eastern Great Lakes Monday. This trough will
support a new surface low and associated cold front to move across
the region late Monday through Monday night. With this system, heavy
rain will be possible as PWAT values surge towards 2 inches. Despite
unfavorable timing (late day into the overnight hours), severe
weather is possible as strong wind fields downstream of the deep
strong upper level low will lead to shear stronger than what occurs
on Saturday. Instability forecasts are not impressive but given this
type of setup, probably will be the wind field that dictates the
potential severe.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A deep shortwave trough will be across the Great Lakes region
Tuesday. A surface low with trailing cold front will move across the
eastern Great Lakes region. The strong southwest flow ahead of the
cold front will be along the eastern seaboard with high PWATS.
Showers and isolated thunderstorms are possible Tuesday into Tuesday
night. At this time, conditions are more favorable for strong
thunderstorms with heavy rainfall from the Northeast into the Mid-
Atlantic region, mainly east of the forecast area. Due to the close
proximity of favorable conditions, this system slows down which
means this system is worth keeping an eye on in the days to come.
Breezy Tuesday with higher winds northeast of the Lakes.

Cooler and drier air will filter into the region as this system
departs to the east Tuesday night through Wednesday. A large area of
high pressure will likely move across the Ohio Valley and Mid-
Atlantic region Wednesday into Thursday resulting in fair, mostly
dry weather. A cold front will approach the region late in the week
increasing chances for showers late Thursday through Friday.

Temperatures will waver from slightly below normal to above normal
through the Long Term, however there are no signals for temperatures
to be far off from normal.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
Conditions will deteriorate toward daybreak as a warm front
associated with the next system approaches the area from the west.
Mid and upper level decks will overspread the eastern half of the
area later tonight, while mainly low VFR CIGS move into western NY.
Some MVFR CIGS will be possible across the Southern Tier (including
KJHW). A few showers and storms will also be possible across western
NY after 09z.

Outlook...

Today...VFR/MVFR with showers and thunderstorms possible. Storms
could be severe. Becoming MVFR tonight (IFR higher terrain) with a few
lingering showers after late evening, mainly east of Lake Ontario.
Sunday...VFR/MVFR with a few showers possible, mainly east of the Genesee
Valley.
Monday...VFR/MVFR with shower chances increasing from west to east.
Tuesday...showers in the morning with MVFR or lower flight categories
improving to VFR during the afternoon after showers taper off.
Wednesday...VFR.

&&

.MARINE...
Winds backing to offshore early this morning will freshen toward
daybreak. Winds veer SSW to SW and increase through the day with low
end Small Craft conditions possible. Thunderstorms will also be
possible, with the potential for a few stronger storms that may
produce strong winds and large hail.

Winds remain elevated tonight into Sunday keeping waters on the
choppy side, especially across eastern Lake Ontario where SCA
conditions will be possible for the second half of the weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Fries/JLA
NEAR TERM...JLA
SHORT TERM...EAJ
LONG TERM...HSK
AVIATION...AR/Fries/JLA
MARINE...AR/Fries/JLA
Hazardous weather outlook, Aug 12, 4:08 AM EDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
408 AM EDT Sat Aug 12 2023

NYZ001>008-011>014-019>021-130815-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
408 AM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Severe thunderstorms are likely today, especially this afternoon
through early this evening. Damaging winds and large hail are the
main hazards. An isolated tornado is also possible from the Southern
Tier to southeast of Lake Ontario.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state
and CDC guidelines.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-085-130815-
Northern Erie-Southern Erie-
408 AM EDT Sat Aug 12 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH
THIS AFTERNOON...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Severe thunderstorms are possible today, mainly during the afternoon
hours. The main hazards will be damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state
and CDC guidelines.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-130815-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
408 AM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

Thunderstorms could produce large hail and strong winds through early
this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:31 AM EDTBeach Hazards StatementBUFErie13 hr
Aug 12, 10:44 AM EDTSpecial Marine WarningBUF61 min
Aug 12, 11:15 AM EDTSpecial Weather StatementBUFNiagara, Orleans60 min
Aug 12, 11:38 AM EDTSpecial Marine WarningBUF52 min
Aug 12, 11:56 AM EDTSpecial Marine WarningBUF64 min
Aug 12, 12:15 PM EDTSpecial Weather StatementBUFOswego30 min
Aug 12, 12:30 PM EDTSpecial Weather StatementBUFWyoming30 min
Aug 12, 12:36 PM EDTSevere Thunderstorm WarningBUFErie, Livingston, Wyoming54 min
Aug 12, 1:19 PM EDTSpecial Marine WarningBUF56 min
Aug 12, 1:33 PM EDTSpecial Weather StatementBUFLewis57 min
Aug 12, 1:41 PM EDTSevere Thunderstorm WarningBUFLewis46 min
Aug 12, 2:07 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego53 min
Aug 12, 3:43 PM EDTSpecial Weather StatementBUFJefferson62 min
Aug 12, 5:17 PM EDTSpecial Weather StatementBUFLewis43 min
Aug 12, 5:25 PM EDTSevere Thunderstorm WarningBUFLewis35 min
Aug 12, 6:29 PM EDTSpecial Marine WarningBUF61 min
Aug 12, 6:55 PM EDTSpecial Weather StatementBUFOrleans35 min
Aug 12, 6:57 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego63 min
Aug 12, 6:58 PM EDTSpecial Marine WarningBUF32 min
Aug 12, 7:01 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego44 min
Aug 12, 7:03 PM EDTSpecial Marine WarningBUF42 min
Aug 12, 7:23 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis67 min
Aug 12, 7:27 PM EDTSpecial Marine WarningBUF33 min
Aug 12, 7:29 PM EDTTornado WarningBUFOswego35 min
Aug 12, 7:44 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego61 min

Nearby

Small Craft Advisories in New York, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.